Thunderstorm Wind, Gogebic
- When
- July 27, 4:45 PM CST
- Where
- Gogebic County, Ironwood
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.467, -90.167
Power lines were knocked down.
A cold front moving across the Upper Peninsula of Michigan on July 27 triggered thunderstorms during the late afternoon and evening. Some of the storms produced high winds that knocked down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving across the Upper Peninsula of Michigan on July 27 triggered thunderstorms during the late afternoon and evening. Some of the storms produced high winds that knocked down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 27, 1:05 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 305 PM EDT SAT JUL 27 2002 MAIN CONCERN WITH THIS FCST PACKAGE IS THE POTENTIAL FOR SHRA/TSRA TNGT AND SUN. WV IMAGERY SHOWING A LONGWAVE TROF OFF THE ALUTN ISLANDS...AND ANOTHER OVR N ATLC. A WEAK ZONAL FLOW EXIST ACRS MUCH OF THE N CONUS ATTM. AN UPR LVL JET IS SLAMMING ASHORE OVR PAC NW...AND IS DIGGING INTO THE GRT BASIN...BEFORE TAKING AIM ON THE UPR GRTLKS. AS ONE WEAK SHRTWV IS SHIFTING ACRS UPR MI THIS AFTN...A SHRTWV IS BEING PROPELLED THRU MN ON THE NOSE OF THE UPR LVL JET. YET ANOTHER SHRTWV IS OVR ID RACING E. SFC ANLYS SHOW A 997MB LOW OVR MAN WITH A CDFNT REACHING INTO THE DKTS...AND A TROF XTD S THRU THE CNTRL PLAINS. A BROAD RDG OVR THE SE CONUS WAS SLOWING THE ADVANCEMENT OF THE TROF...WHILE THE JET PUSHING THE N PORTION QUICKLY THRU GRTLKS. A LOW LVL JET IS OVR S CNTRL STATE STRETCHING INTO LWR MI. TSRA ARE FIRING OVR W LK SUPERIOR AND W U.P. ALREADY IN ASSOC WITH SHRTWV ENERGY AND ASSOC CDFNT THRU THERE ATTM. AVN INITIALIZE A LTL BETTER THAN ETA AND NGM AT SFC. MDLS IN GOOD AGREEMENT AND INITIALIZE VERY GOOD OVR N PLAINS WITH MID LVL SYS. AVN INITIALIZE BETTER OVR THE FAR W. MDLS IN GOOD AGREEMENT RESPECT TO SHRTWV AND CDFNT FOR FCST AREA THRU SUN. AFT SUN...AVN IS A BIT SLOWER THAN ETA. SINCE AVN INITIALIZED BETTER OUR W...WILL USE AVN SOLN FOR PERIODS STARTING SUN NGT. A SHRTWV WILL SLIDE INTO THE U.P. BY LATE AFTN. 305K ISENTROPIC ANLYS SHOWING STRONG ASCENT AHEAD OF APPROACHING CDFNT. 850-500MB Q-VEC INDC STRONG CONVERGENCE OVR FCST AREA THIS EVE...IN ASSOC WITH THE SHRTWV MOV ACRS CWA THIS EVE. SFC DWPNTS HAVE REACH INTO THE 70S ACRS S CWA THIS AFTN AND INTO THE UPR 60S ELSEWHERE. SBCAPE AND MUCAPE WILL BE >2000J/KG THIS EVE...MAINLY OVR S CWA. LIS WILL FALL TO -5 TO -8 AND K-INDEX INCR TO ARND 37 ACRS CWA. PW WILL BE >1.5 IN ACRS CWA THIS EVE. A THETA-E RDG WILL MOV ACRS CWA THIS EVE... HOWEVER...THE HIGHEST VALUES WILL REMAIN TO THE S OF FCST AREA. ALL IN ALL...TSRA LOOK LIKELY...WITH SLGT RISKS OF SVR. GREATEST POTENTIAL SHOULD SHIFT NORTHWARD OVRNGT. AFT THE FROPA TNGT AND AS THE SHRTWV ENERGY MOV E BY EARLY MRNG...XPC TO SEE TSRA TO END. SUN MRNG SHOULD BE DRY AS SOME DRY AIR ADVECTS INTO CWA. WITH SFC HEATING THRU THE DAY. THE AMS WILL BCM INCREASINGLY UNSTABLE WITH SFC HEATING DURING THE DAY. SBCAPE XPC TO CLIMB TO ARND 1200J/KG BY MID AFTN. SFC DWPNT ARE XPC TO BE IN THE MID 60S AGAIN ON SUN. LYR RH WILL BE ARND 60PCT. THUS COND ARE FAVORABLE FOR SCT AFTN -TSRA. ANOTHER SHRTWV WILL MOV INTO FCST AREA LATE SUN NGT AND MON INCREASING THE 850-500MB Q-VEC CONVERGENCE ACRS CWA SUN NGT. SFC DWPNT ARE STILL XPC TO BE IN THE LOW TO MID 60S ACRS CWA. THE NOSE OF UPR LVL JET MAX WILL DIP INTO LK SUPERIOR EARLY MON. THUS COND FAVORABLE TO TSRA EARLY. DRY AIR ADVECTION AND NVA BEHIND THE SHRTWV WILL DAMPEN TSRA DVLPMNT IN THE AFTN. THUS XPC TSRA TO END FM W TO E. A ECMWF SHRTWV IS MORE PRONOUNCED BY 12Z WED OVR THE GRTLKS THAN AVN. AVN IS SLOWER AND HAS NEARLY A ZONAL FLOW ACRS N CONUS. CAN GEM SHOWING COMPROMISE BTWN AVN AND ECMWF. THE NCEP ENSEMBLE FAVORS THE AVN ZONAL FLOW SOLN. BY 12Z FRI CAN/AVN AGREE WITH THE ENSEMBLE ON THE POSITIONING OF THE LOW OVR N ONT...WHEREAS...ECWMF STILL IS CONSIDERABLE FASTER. THE UPR LVL JET WILL HAVE A W-E STAIGHT FLOW IN THE ZONAL PATTERN ALONG THE CAN/CONUS BORDER ON FRI. AVN SHOWING A WEAKER SOLN AND HAS CONT THIS THRU 2 RUNS. THEREFORE...WILL STAY MAINLY WITH THE AVN SOLN. THE SHFTWV WILL MOVE TO THE LWR GRTLKS WITH A ZONAL FLOW OVR N CONUS MON NGT. THE CDFNT WILL SLIDE INTO N NEW ENGLAND...DRAGGING THE S PART THRU THE OH VALLEY. A SFC RDG WILL BUILD INTO THE UPR GRTLKS AND BE OVR THE GRTLKS THRU WED. UPR LVL LOW WILL REMAIN OVR HUDSON BAY. A SHRTWV ROTATING ARND THIS LOW WILL MOV ACRS MAN WED NGT AND INTO LK SUPERIOR ON THU. MEANWHILE A WEAK CDFNT WILL SLIDE OUT OF THE N PLAINS AND INTO UPR MI ON THU. MSTR AHEAD OF THIS SYS WILL BE CONVERTED INTO SHRA/TSRA OVR CWA ON THU. A WEAK SHRTWV WILL MOV TO E OF FCST THU NGT...AND A SFC RDG WILL BUILD OVR N PLAINS INTO THE UPR GRTLKS ON FRI. DRY AIR WILL ADVECT IN CUTTING OFF CHC OF PCPN FOR SAT. COORDINATED WITH APX. .MQT...NONE. DLG
MIZ001>007-009>014-272131- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 0431 PM EDT SAT JUL 27 2002 A STRONG THUNDERSTORM IS HEADING TOWARD DOWNTOWN MARQUETTE. WINDS GUSTING TO 45 MPH...DANGEROUS LIGHTNING...AND SMALL HAIL CAN BE EXPECTED WITH THIS THUNDERSTORM. TAKE SHELTER NOW IF YOU ARE OUTDOORS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER STATEMENTS AND INFORMATION. CVKING
MIZ001>007-009>014-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EDT SAT JUL 27 2002 ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ONTONAGON...GOGEBIC...IRON...HOUGHTON...BARAGA...MARQUETTE... DICKINSON...MENOMINEE...DELTA...AND ALGER COUNTIES UNTIL 10 PM EDT (9 PM CDT). THE WATCH AREA INCLUDES THE CITIES OF IRONWOOD...IRON MOUNTAIN...IRON RIVER...HOUGHTON...MUNISING...MENOMINEE... ESCANABA...AND MARQUETTE. AT 5 PM EDT...A COMPLEX OF THUNDERSTORMS WAS MOVING FROM NORTHWEST WISCONSIN TOWARD UPPER MICHIGAN. THESE STORMS HAVE A HISTORY OF SEVERE WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND LIGHTNING. WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. CVKING
The Duluth radar (KDLH), 161 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power lines were knocked down.
Three to four inch diameter tree branches were broken off.
One to two inch diameter tree branches were broken off.
One to two inch diameter tree branches were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310648, 5310649, 5310650, 5310651.